Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Spokane, WA

August 25, 2022Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2022, 1:29 PM PDT for Shoshone County, Idaho. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2022, 1:29 PM PDT (20:29 UTC)
Expired
Aug 25, 2022, 1:44 PM PDT
In force
15 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:25 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 10:25 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1025 AM PDT Thu Aug 25 2022

.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
will remain warm into Friday, cooling off over the weekend, and
then warming up again next week.

&&

.DISCUSSION...
Today through Friday Night: A closed low over the Spokane area
early this morning will lift northeast into N Idaho this
morning...and then into southern Alberta in the evening. Elevated
instability ahead of the low will continue to trigger scattered
showers with embedded thunderstorms into the early morning before
this activity begins to push out of the area. Then attention
shifts to afternoon convection. Plenty of lingering moisture with
PWAT's near 150% of normal, afternoon heating, and steep lapse
rates will lead to surface based convection in the form of
scattered showers and thunderstorms. The best focus will be over
the northern mountains into the ID Panhandle. The northwest flow
on the back side of the low will likely allow some of this
activity to come off the higher terrain into the Upper Columbia
Basin and Spokane/Coeur d'Alene areas by late this afternoon into
the evening. The instability isn't quite as great as yesterday
with HREF showing CAPE values of 500-800 J/KG, but the slow
movement will lead to locally heavy rain. This convection will die
down after sunset with the loss of daytime heating, as well as a
short wave ridge moving over the region overnight into Friday
morning. The short wave ridge will lead to a drier day on Friday,
although still enough residual moisture and instability over far
NE WA/ID Panhandle for a threat of a few showers or thunderstorm
mainly in the mountains. A weather system dropping down over
Vancouver Island Friday night will help tighten the cross-Cascade
pressure gradient leading to breezy winds in the lee of the
Cascades. Relative humidity looks to remain above critical
thresholds but the winds will result in the potential for
increased fire spread with any new or existing fires. JW

Saturday and Sunday:
Temperatures briefly return to late August averages near 80
degrees this weekend as an upper level low over SW OR moves SE
into our area. 24 percent of the ensemble (primarily GEFS members)
has the trough axis many hundred miles east in central ID. If
that were the case, our high temperatures may not exceed 70 in
some spots Saturday. There may be some showers in the higher
terrain of the cascades, but PWATs and forcing with this trough
are meager. Winds will be breezy through the morning and early
afternoon, but decreasing in the late afternoon/early evening.
Sunday will also remain on the cooler side, especially if the low
lingers in our region. Uncertainty rises with high temperatures
Sunday since it highly depends on the position of the low. 87
percent of the ensemble (primarily GFS and Euro members) develop a
very deep trough SE of Alaska which positively amplifies the
downstream height field.

Monday through Thursday:
Ridging keeps our temperatures approximately 8 to 15 degrees above normal
through Wednesday. High temperatures would range from the mid 80s
to near 100 degrees. We will remain dry and sunny during this
period. Thursday becomes more uncertain with an upper level low
looming off the coast, but will likely be cooler as height falls
occur. /db

&&

.AVIATION...
18Z TAFs: Scattered showers and thunderstorms are expected his
afternoon over the northern mountains into the ID Panhandle after
22Z. Northwest flow may allow some storms to come off the
mountains into the Spokane/Coeur d'Alene areas around 0Z. VFR
conditions are expected over the region except for some visibility
restrictions under heavier showers and thunderstorms. This
activity will diminish after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        87  61  90  59  79  53 /  20  20  10   0  10   0
Coeur d'Alene  84  58  89  58  78  51 /  30  20  10   0  10   0
Pullman        85  55  87  53  76  46 /  10  20  10   0   0   0
Lewiston       93  66  95  64  84  58 /  10  10   0   0   0   0
Colville       88  51  90  49  81  45 /  30  20  10  10  10   0
Sandpoint      80  55  85  55  78  48 /  60  30  10  10  10   0
Kellogg        81  62  84  59  75  53 /  60  30  20   0  10   0
Moses Lake     94  61  95  57  83  51 /  10  10   0   0   0   0
Wenatchee      94  68  92  64  81  58 /  20  10   0   0   0   0
Omak           95  63  96  61  86  56 /  20  10   0   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Local storm report, Aug 25, 8:52 AM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
852 AM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     2 N CEDONIA             48.18N 118.17W
08/24/2022                   STEVENS            WA   PUBLIC

            DOWNED TREES AT A RESIDENCE NEAR ROUTE 25
            AND BISSELL ROAD. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 25, 12:18 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1218 PM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 WSW CHEWELAH          48.27N 117.77W
08/24/2022                   STEVENS            WA   UTILITY COMPANY

            DOWNED TREE LIMBS AND NUMEROUS POWER OUTAGES
            NEAR CHEWELAH AND AREAS TO THE SOUTHWEST.
            OVER 2000 PEOPLE WERE WITHOUT POWER. TIME
            ESTIMATED FROM RADAR.

0558 PM     HAIL             EVANS                   48.71N 118.02W
08/24/2022  E0.50 INCH       STEVENS            WA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Aug 25, 1:14 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
114 PM PDT Thu Aug 25 2022

IDZ004-252045-
Central Panhandle Mountains ID-
114 PM PDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of west central
Shoshone County through 145 PM PDT...

At 113 PM PDT, Doppler radar was tracking a strong thunderstorm over
Osburn, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osburn, Wallace and Mullan.

This includes Interstate 90 in Idaho between mile markers 54 and 59,
and between mile markers 61 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4746 11569 4744 11575 4740 11566 4744 11607
      4754 11606 4759 11570 4755 11576 4754 11571
      4749 11569 4748 11564 4746 11564
TIME...MOT...LOC 2013Z 275DEG 18KT 4749 11596

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

VT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:15 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens30 min
Aug 24, 5:25 PM PDTFlash Flood WarningOTXStevens110 min
Aug 24, 5:27 PM PDTSpecial Weather StatementOTXOkanogan33 min
Aug 24, 5:33 PM PDTSpecial Weather StatementOTXStevens27 min
Aug 24, 5:42 PM PDTSpecial Weather StatementOTXStevens33 min
Aug 24, 5:46 PM PDTSpecial Weather StatementOTXFerry29 min
Aug 24, 6:05 PM PDTSpecial Weather StatementOTXFerry25 min
Aug 24, 6:19 PM PDTSpecial Weather StatementOTXFerry26 min
Aug 24, 6:40 PM PDTSpecial Weather StatementOTXFerry35 min
Aug 24, 6:49 PM PDTFlash Flood WarningOTXSpokane2 hr
Aug 24, 7:29 PM PDTAreal Flood AdvisoryOTXFerry2 hr
Aug 24, 9:16 PM PDTAreal Flood AdvisoryOTXStevens119 min
Aug 24, 11:09 PM PDTSpecial Weather StatementOTXSpokane36 min
Aug 24, 11:14 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Stevens3 hr
Aug 24, 11:39 PM PDTSpecial Weather StatementOTXSpokane36 min
Aug 25, 12:15 AM PDTSpecial Weather StatementOTXSpokane30 min
Aug 25, 2:29 PM PDTSpecial Weather StatementOTXPend Oreille31 min
Aug 25, 2:48 PM PDTSpecial Weather StatementOTXPend Oreille27 min
Aug 25, 3:11 PM PDTSpecial Weather StatementOTXFerry34 min
Aug 25, 4:25 PM PDTSpecial Weather StatementOTXStevens35 min
Aug 24, 6:45 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce45 min
Aug 25, 1:09 AM PDTSpecial Weather StatementOTXBoundary36 min
Aug 25, 1:14 PM PDTSpecial Weather StatementOTXShoshone31 min
Aug 25, 4:48 PM PDTSpecial Weather StatementOTXKootenai42 min
Aug 25, 4:58 PM PDTSpecial Weather StatementOTXBonner32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.